Texas, 2004

Flash Flooding and Damaging Wind in Texas, June 27 to 28, 2004

June 27 to 28, 2004 · NWS EWX · 12 events in 11 counties and zones

11 flash flood, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jun 27, 8:30 AM CST, 20 minutes earlier.

Area forecast discussion, Jun 27, 8:30 AM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
930 AM CDT SUN JUN 27 2004

.UPDATE DISCUSSION...
ANALYSIS HAS UPPER LEVEL LOW EJECTING NORTHEAST TODAY...LEAVING
BEHIND A VERY MOIST AIRMASS...A UPPER LEVEL WEAK SHORTWAVE AND A
UNSTABLE ATMOSPHERE. ONGOING CONVECTION OVER THE CENTRAL COUNTIES
IS FOLLOWING THE NORTHEAST PATH. RAINFALL AMOUNTS EQUAL TO OR
EXCEEDING FLASH FLOOD GUIDANCE. DUE TO THE ONGOING CONVECTION...
WILL LET THE FLASH FLOOD WATCH GO ALL DAY AND DIE ON ITS OWN AT 6PM.

MODEL GUIDANCE HAVE DIFFERING SOLUTION WITH MONDAY/TUESDAY PERIOD.
WITH AN UNSTABLE ATMOSPHERE AT THE SURFACE AND THE SHORTWAVE ALOFT...
GUIDANCE KEEP SOUTH CENTRAL TEXAS IN AN AREA OF WETNESS.
THE 30-40 POPS FOR THIS AFTERNOON AND TONIGHT LOOK GOOD. MONDAY INTO
TUESDAY IS THE PERIOD OF CONFUSION FOR THE MODELS. LOOKING AT A DRIER
MID WEEK AND LATER PERIODS. AFTERNOON CONVECTION IS A REAL POSSIBLE
THREAT FOR ALL WEEK...SAY 20-30 POPS.

THE 4AM FORECAST PACKAGE HAS MOST OF THIS HANDLED OK. WILL BE
ADJUSTING POPS AND WEATHER GROUPS ON THE GRIDS FOR THIS AFTERNOON
AND MONDAY. OTHERWISE THE FORECAST WILL REMAIN THE SAME FOR THE LATER
PERIODS IN THE WEEK FOR THIS UPDATE.

&&

.PREV DISCUSSION...
UPPER LOW WILL EJECT NORTHEAST INTO AR TODAY LEAVING BEHIND A WEAKER
CYCLONIC SHEAR AXIS TO FOCUS CONVECTION. SATELLITE WATER VAPOR
IMAGERY INDICATES LOWER PRECIPITABLE WATER VALUES SHOULD BE SEEN IN
THE UPPER AIR DATA OVER SOUTH TX THIS MORNING AS MID TO UPPER LEVEL
WINDS ARE BECOMING MORE WESTERLY. THE MOISTURE CONTENT SHOULD STILL
SUPPORT CONVECTION AND THE CYCLONIC SHEAR AXIS SHOULD CONCENTRATE
HIGHER POPS AND LOCALLY HEAVY RAINS OVER THE EASTERN HALF OF TX
THROUGH THIS AFTERNOON. GIVEN THE SATURATED CONDITIONS, AND THE
POSSIBILITY OF TRAINING STORMS, WILL EXTEND THE FLASH FLOOD WATCH
THROUGH THIS AFTERNOON FOR THE EASTERN HALF OF SC TX. AFTERWARDS,
WILL FINALLY SHAKE FREE OF THE LOCALLY HEAVY RAINFALL WORDING AS THE
EXPECTED STORM TRENDS BEYOND TODAY WILL NOT SUPPORT SIGNIFICANT
FLOOD THREATS.

THE NEXT FEATURE TO KEEP AN EYE ON IS A POSSIBLE NW FLOW EVENT FOR
TONIGHT. IT IS TOO DIFFICULT TO PINPOINT THE FAVORED TRACK OF ANY NW
FLOW MCS ACTIVITY AT THIS TIME, BUT FEEL THERE SHOULD BE SOME IN
THE VICINITY THUS WILL KEEP 30 PERCENT POPS IN FOR TONIGHT AND
ANOTHER 30 FOR TOMORROW TO ACCOUNT FOR TROPICAL AIR INTERACTING
WITH HEATING AND LEFTOVER BOUNDARIES.

MODELS CONTINUE TO FEED TROPICAL AIR FROM THE PACIFIC THROUGH
THURSDAY, SO WILL EXPECT CONTINUED DIURNAL THUNDERSTORMS DURING THE
MIDDLE OF THE WEEK. AFTER FRIDAY AFTERNOON, FEEL THAT THE MODEL
TRENDS ARE CONSISTENT ENOUGH TO SUPPORT REMOVING POPS FROM WESTERN
COUNTIES WITH PERHAPS SOME SEABREEZE ACTIVITY SNEAKING INTO
EASTERN COUNTIES BENATH THE BUILDING UPPER RIDGE OVER THE SOUTHERN
PLAINS.

TEMPS SHOULD BE MILD THE NEXT FEW DAYS AND THEN TREND TOWARD MORE
TYPICAL SUMMERTIME VALUES LATE IN THE WEEK.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH IN EFFECT FOR
EASTERN HALF OF THE SOUTH CENTRAL TEXAS UNTIL 6 PM TODAY.

&&
Hazardous weather outlook, Jun 27, 4:16 AM CST, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
516 AM CDT SUN JUN 27 2004

TXZ171>173-183>194-202>209-217>225-228-281015-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
516 AM CDT SUN JUN 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...
AN UPPER LEVEL TROUGH OF LOW PRESSURE AND MOIST AIR FROM THE GULF OF
MEXICO WILL RESULT IN SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
ACROSS THE EASTERN SECTIONS OF SOUTH CENTRAL TEXAS TODAY.  LOCALLY
HEAVY RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE POSSIBLE IN A COUPLE
HOURS.  A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH 6 PM CDT FOR
THE EASTERN HALF OF SOUTH CENTRAL TEXAS AND THE HILL COUNTRY.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Austin/San Antonio radar (KEWX), 42 km away, was scanning. The volume nearest the first event began at 16:10 UTC.

Open the radar archive at this moment

Event by event

11 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Caldwell

When
June 27, 8:50 AM CST to 10:30 AM CST
Where
Caldwell County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
29.837, -97.620 (the zone’s center; the record gives no point)

Caldwell County received a general 1 inch rainfall, with up to 3 inches between Luling and Lockhart. Many of the county roads were impassible due to flooding, including parts of US183 between Luling and Lockhart.

Flash Flood, Comal

When
June 27, 10:00 AM CST to 3:00 PM CST
Where
Comal County, Northwest Portion
Reported by
LAW ENFORCEMENT
Coordinates
29.808, -98.278 (the zone’s center; the record gives no point)

Widespread 1 inch rain totals were received across the northwest part of Comal County and the western part of Hays County, with as much as 3 inches in the area from Spring Branch to Wimberley to Driftwood and Henly. Flash flooding was indicated across this area from just before noon into the afternoon.

Flash Flood, Hays

When
June 27, 10:00 AM CST to 2:00 PM CST
Where
Hays County, West Portion
Reported by
LAW ENFORCEMENT
Coordinates
30.058, -98.031 (the zone’s center; the record gives no point)

Widespread 1 inch rain totals were received across the northwest part of Comal County and the western part of Hays County, with as much as 3 inches in the area from Spring Branch to Wimberley to Driftwood and Henly. Flash flooding was indicated across this area from just before noon into the afternoon.

Thunderstorm Wind, Travis

When
June 27, 10:13 AM CST to 10:15 AM CST
Where
Travis County, Austin-Bergstrom Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
30.200, -97.667

Flash Flood, Travis

When
June 27, 11:30 AM CST to 3:00 PM CST
Where
Travis County, Austin
Reported by
LAW ENFORCEMENT
Coordinates
30.335, -97.782 (the zone’s center; the record gives no point)

An inch of rain fell across the city of Austin, with as much as 4 inches in the central part of the city. The Austin Police Department reported low water crossings flooded through much of the afternoon.

Flash Flood, Gillespie

When
June 27, 2:30 PM CST to 8:30 PM CST
Where
Gillespie County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
30.318, -98.946 (the zone’s center; the record gives no point)

General 1 to 2 inch rainfall over Gillespie County, with up to 6 inch amounts between Fredericksburg and Willow City, produced flash flooding from the late afternoon into the evening.

Flash Flood, Blanco

When
June 27, 3:00 PM CST to 7:00 PM CST
Where
Blanco County, South Portion
Reported by
LAW ENFORCEMENT
Coordinates
30.266, -98.400 (the zone’s center; the record gives no point)

A general 1 inch rain Blanco County south of US290, with as much as 4 inches around the town of Blanco, caused flash flooding through the afternoon and early evening.

Flash Flood, Fayette

When
June 27, 3:00 PM CST to 5:00 PM CST
Where
Fayette County, Flatonia
Reported by
LAW ENFORCEMENT
Coordinates
29.877, -96.920 (the zone’s center; the record gives no point)

Between 2 and 3 inches of rain fell in the mid afternoon between Flatonia and Schulenburg. Maximum totals were reported to be near 4 inches between the two towns. Flash flooding closed several roads, including FM209 and SH95.

Flash Flood, Kendall

When
June 27, 6:00 PM CST to 9:00 PM CST
Where
Kendall County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
29.945, -98.712 (the zone’s center; the record gives no point)

Between 1 and 2 inches of rain fell across Kendall County in the late afternoon. Reports indicated that up to 4 inches had fallen in the southeast part of the county. Flash flooding was reported across most county rural roads.

Flash Flood, Bandera

When
June 27, 8:30 PM CST to June 28, 1:00 AM CST
Where
Bandera County, East Portion
Reported by
LAW ENFORCEMENT
Coordinates
29.747, -99.246 (the zone’s center; the record gives no point)

1 to 2 inch rain totals over eastern Bandera County, with up to 3 inches in the Pipe Creek area, produced flash flooding along FM1283, as well as many other east county roads.

Flash Flood, Medina

When
June 27, 8:30 PM CST to June 28, 5:00 AM CST
Where
Medina County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
29.356, -99.110 (the zone’s center; the record gives no point)

Evening and late night showers and thunderstorms produced a general 1 to 2 inch rainfall over Medina County, as well as the western half of Bexar County. Highest totals were 6 inches between D'Hanis, Helotes and Leon Springs. Widespread flash flooding was indicated in the US90 corridor between D'Hanis and the western edge of San Antonio.

Flash Flood, Bexar

When
June 27, 9:30 PM CST to June 28, 2:30 AM CST
Where
Bexar County, West Portion
Reported by
LAW ENFORCEMENT
Coordinates
29.449, -98.520 (the zone’s center; the record gives no point)

Evening and late night showers and thunderstorms produced a general 1 to 2 inch rainfall over Medina County, as well as the western half of Bexar County. Highest totals were 6 inches between D'Hanis, Helotes and Leon Springs. Widespread flash flooding was indicated in the from where US90 crosses the western edge of San Antonio northward to Helotes and Leon Springs.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5409506, 5409507, 5409508, 5409509, 5409510, 5409511, 5409577, 5409578, 5409579, 5409580, 5409581, 5409582.